Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 202, NWS Blacksburg, VA

July 2, 20128 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2012, 12:24 AM EDT for 8 counties in Virginia. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2012, 12:24 AM EDT (04:24 UTC)
Expired
Jul 2, 2012, 1:30 AM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Martinsville, VA, Floyd County, VA, Franklin County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 16 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 12:24 AM EDTTSTM WND GST 512 Sse Blacksburg, VA
Jul 2, 12:24 AM EDTTSTM WND GST 592 Sse Blacksburg, VA
Jul 2, 12:25 AM EDTTSTM WND DMG3 Sse Blacksburg, VATREE BLOCKING RESEARCH CENTER DRIVE AT ROUTE 460
Jul 2, 12:45 AM EDTTSTM WND DMG2 Sw Bent Mountain, VATHUNDERSTORM WINDS BLEW TWO TREES DOWN NEAR BENT MOUNTAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 9:06 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS51 KRNK 020424
SVRRNK
VAC063-067-089-121-141-143-161-690-020530-
/O.NEW.KRNK.SV.W.0202.120702T0424Z-120702T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 AM EDT MON JUL 2 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  WESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHWESTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  NORTHERN CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  FLOYD COUNTY IN SOUTHWEST VIRGINIA
  MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 130 AM EDT.

* AT 1220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM BLACKSBURG TO INDIAN VALLEY...AND MOVING SOUTHEAST
  AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHRISTIANSBURG...
  ELLISTON...
  CROCKETT SPRINGS...
  BENT MOUNTAIN...
  WOOLWINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3689 8061 3692 8063 3695 8061 3694 8059
      3697 8055 3699 8054 3703 8056 3734 8037
      3696 7944 3654 8004 3654 8008
TIME...MOT...LOC 0424Z 301DEG 44KT 3725 8033 3689 8054

$$
4 follow-up statements
090 
WWUS51 KRNK 020448
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1248 AM EDT MON JUL 2 2012

VAC063-067-089-121-141-143-161-690-020530-
/O.CON.KRNK.SV.W.0202.000000T0000Z-120702T0530Z/
PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-CITY OF MARTINSVILLE VA-
HENRY VA-FRANKLIN VA-FLOYD VA-MONTGOMERY VA-
1248 AM EDT MON JUL 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR THE CITY OF MARTINSVILLE... EASTERN PATRICK...WESTERN
PITTSYLVANIA...SOUTHWESTERN ROANOKE...HENRY...FRANKLIN...FLOYD AND
MONTGOMERY COUNTIES...

AT 1242 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BENT MOUNTAIN TO WOOLWINE...MOVING
SOUTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHARITY...
  BOONES MILL...
  WIRTZ...
  SANVILLE...
  STANLEYTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION DESTRUCTIVE WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT 
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON 
THE WATER IN A THUNDERSTORM!

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
SOUTHWEST VIRGINIA. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3689 8061 3692 8063 3695 8061 3694 8059
      3697 8055 3699 8054 3703 8056 3734 8037
      3696 7944 3654 8004 3654 8008
TIME...MOT...LOC 0446Z 301DEG 44KT 3711 8004 3675 8025

$$



RAB
315 
WWUS51 KRNK 020501
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 AM EDT MON JUL 2 2012

VAC063-067-089-121-141-143-161-690-020530-
/O.CON.KRNK.SV.W.0202.000000T0000Z-120702T0530Z/
PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-CITY OF MARTINSVILLE VA-
HENRY VA-FRANKLIN VA-FLOYD VA-MONTGOMERY VA-
101 AM EDT MON JUL 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR THE CITY OF MARTINSVILLE... EASTERN PATRICK...WESTERN
PITTSYLVANIA...SOUTHERN ROANOKE...HENRY...FRANKLIN...FLOYD AND
SOUTHEASTERN MONTGOMERY COUNTIES...

AT 1259 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BENT MOUNTAIN TO BUFFALO RIDGE...OR ALONG
A LINE EXTENDING FROM BENT MOUNTAIN TO WOOLWINE...MOVING SOUTHEAST AT
50 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHARITY...
  ENDICOTT...
  WIRTZ...
  PHILPOTT DAM...
  STANLEYTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 59 MPH WERE REPORTED IN BLACKSBURG VIRGINIA 
WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND 
STAY AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3684 8053 3726 8017 3696 7944 3654 8004
      3654 8009
TIME...MOT...LOC 0501Z 301DEG 44KT 3711 8005 3675 8026

$$

DS
370 
WWUS51 KRNK 020518
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 AM EDT MON JUL 2 2012

VAC063-121-161-020526-
/O.CAN.KRNK.SV.W.0202.000000T0000Z-120702T0530Z/
ROANOKE VA-FLOYD VA-MONTGOMERY VA-
118 AM EDT MON JUL 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ROANOKE...FLOYD AND
SOUTHEASTERN MONTGOMERY COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THESE COUNTIES. 
THEREFORE...THE WARNING HAS BEEN CANCELLED. ADDITIONAL THUNDERSTORMS 
WILL STILL BE POSSIBLE IN THESE AREAS WITH GUSTS TO 40 
MPH...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3673 8035 3714 7997 3716 7993 3696 7944
      3654 8004 3654 8009
TIME...MOT...LOC 0516Z 301DEG 44KT 3701 7985 3666 8006

$$

VAC067-089-141-143-690-020530-
/O.CON.KRNK.SV.W.0202.000000T0000Z-120702T0530Z/
PATRICK VA-PITTSYLVANIA VA-CITY OF MARTINSVILLE VA-HENRY VA-
FRANKLIN VA-
118 AM EDT MON JUL 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR THE CITY OF MARTINSVILLE... EASTERN PATRICK...WESTERN
PITTSYLVANIA...HENRY AND FRANKLIN COUNTIES...

AT 116 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM ROCKY MOUNT TO SPENCER...MOVING SOUTHEAST
AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROCKY MOUNT...
  WESTERN SMITH MOUNTAIN LAKE...
  VILLA HEIGHTS...
  MOUNTAIN VALLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3673 8035 3714 7997 3716 7993 3696 7944
      3654 8004 3654 8009
TIME...MOT...LOC 0516Z 301DEG 44KT 3701 7985 3666 8006

$$

DS
466 
WWUS51 KRNK 020528
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 AM EDT MON JUL 2 2012

VAC067-089-141-143-690-020538-
/O.EXP.KRNK.SV.W.0202.000000T0000Z-120702T0530Z/
PATRICK VA-PITTSYLVANIA VA-CITY OF MARTINSVILLE VA-HENRY VA-
FRANKLIN VA-
128 AM EDT MON JUL 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE...
EASTERN PATRICK...WESTERN PITTSYLVANIA...HENRY AND FRANKLIN COUNTIES
EXPIRES AT 130 AM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. 
THUNDERSTORMS WILL CONTINUE ACROSS THIS AREA. ANTICIPATE GUSTS TO 40 
MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

LAT...LON 3673 8035 3714 7997 3716 7993 3696 7944
      3654 8004 3654 8009
TIME...MOT...LOC 0528Z 301DEG 44KT 3693 7969 3658 7990

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:16 AM EDT, 8 minutes earlier.

Area forecast discussion, Jul 2, 12:16 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 AM EDT MON JUL 2 2012

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT...RESPONSIBLE FOR THE ONGOING HEAT
WAVE...WILL SLOWLY WEAKEN AND SHIFT SLIGHTLY FURTHER SOUTH
THROUGH THE FIRST HALF OF THE WORK WEEK. A SERIES OF UPPER-LEVEL
DISTURBANCES WILL TRACK FROM NORTHWEST TO SOUTHEAST ACROSS THE
FORECAST AREA THROUGH WEDNESDAY...WITH SCATTERED SHOWERS AND
THUNDERSTORMS AS A RESULT. TEMPERATURES WILL REMAIN WELL ABOVE
NORMAL FOR THE NEXT SEVERAL DAYS.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 1205 AM EDT MONDAY...

SVR TSTM WATCH 452 HAS BEEN EXPANDED TO COVER OUR NC COUNTIES AND
EAST TO PITTSYLVANIA COUNTY VA.

POPS ARE INCREASED AS LINE OF STORMS SHIFTS EAST AT 40-50
MPH...AND THINK MOST AREAS SHOULD SEE MEASURABLE PRECIP THROUGH 4 AM.

PLAYED LOW TEMPERATURES TONIGHT CLOSE TO THE ADJMET WITH LOW
TEMPERATURES FROM THE MID 60S TO THE LOWER 70S.

ROUNDS OF SHRA/TSRA WILL DEVELOP AGAIN WITH POSSIBLE MCS AND
UPPER AIR DISTURBANCES DROPPING SOUTHEAST ACROSS OUR REGION.
SWODY2 KEEPS REGION IN SLIGHT RISK FOR SEVERE THUNDERSTORMS
MONDAY. HIGH MONDAY WILL VARY FROM THE UPPER 80S IN THE MOUNTAINS TO
THE UPPER 90S IN THE SOUTHEAST.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
AS OF 305 PM EDT SUNDAY...

NW FLOW ALOFT WILL PERSIST OVER THE REGION AS A WEAK SFC WARM FRONT
SLOWLY LIFTS BACK TO THE NE UNDER EXPANDING HEIGHTS TO THE SOUTH.
THIS COMBO WITH A LEFTOVER LEE TROF SHOULD MAKE FOR MORE DAILY
ROUNDS OF SHRA/TSRA WITH POSSIBLE MCS FEATURES AGAIN DIVING SE INTO
THE REGION. TIMING OF THIS SCENARIO THOUGH QUITE IFFY AS
AFTERNOON/EVENING DEVELOPMENT MAY BE REDUCED SOME IF OVERNIGHT STORM
CLUSTERS DROP SE. THUS WILL RUN WITH HIGHER CHANCE POPS DURING THE
MORE DIURNALLY FAVORED TIMES...BUT LEAVE IN SOME POPS DURING THE
NIGHT PERIODS TO COVER. OTRW MORE WARM AND MUGGY GIVEN MOISTURE
AROUND BUT NOT QUITE AS HOT ESPCLY WEST WHERE MORE COOLING VIA
SHRA/TSRA SHOULD OCCUR. HOWEVER STILL WILL SEE ENOUGH HEATING FOR AT
LEAST LOW/MID 90S EAST AND PERHAPS A FEW UPPER 90S AGAIN BY THE 4TH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 255 PM EDT SUNDAY...

WEAK 5H TROFFINESS ACROSS THE EASTERN STATES WILL GRADUALLY WEAKEN
AND SHIFT EAST BY THE WEEKEND AS THE LARGE MID LEVEL HIGH ACROSS THE
PLAINS ATTEMPTS TO EXTEND EAST. THIS MAY ACT TO DETER OVERALL
COVERAGE OF CONVECTION WHILE MAKING FOR MORE OF A NW FLOW MCS TYPE
SCENARIO LATER IN THE PERIOD AS IMPULSES DIVE SE AROUND THE RIDGE.
HOWVER WITH MOISTURE IN PLACE EXPECT MORE EPISODES OF MAINLY
AFTERNOON/EVENING SHRA/TSRA INTO FRIDAY BEFORE BECOMING MORE MCS
COMPLEX ORIENTED BY THE WEEKEND. STRONGER COLD FRONT TO THE NORTH
MAY MAKE A RUN BY SUNDAY PER LATEST GFS BUT GIVEN THE STRONGER
RIDGING WILL GO CLOSER TO THE EURO AND HOLD THE BOUNDARY TO THE
NORTH. THIS WILL KEEP TEMPS ABOVE NORMAL WITH MORE 90S EAST AND
CLOSE TO 90 OR WARMER WEST THRU THE PERIOD.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
AS OF 745 PM EDT SUNDAY...

FORECAST OVERALL WILL BE VFR BUT WILL BE DEALING AGAIN WITH
ORGANIZED STORM POTENTIAL LATER THIS EVENING AND AGAIN MONDAY.
ATTM...MODELS VARY TOO MUCH TO MAKE A CONFIDENT FORECAST. IN THE
NEXT 6 HOURS THE LATEST RAP MODEL SEEMS TO BE ON THE FAST EDGE OF
THE STORMS IN OHIO/NW WV...BUT DOING THE BEST IN PLACEMENT. WILL
HAVE A PERIOD OF VCTS COMING INTO LWB/BLF AT 0130Z THEN BCB/ROA BY
03Z...LASTING FOR 2-3 HRS. KEPT THE EAST FREE OF CONVECTON BUT THE
POTENTIAL EXISTS FOR THIS SYSTEM OF STORMS TO MOVE INTO THIS AREA
AFTER MIDNIGHT. WITH ANY STORMS...THE MAIN THREAT WILL BE GUSTY NW
WINDS AND THE RAP MODEL IS SHOWING A BRIEF PERIOD 1-2 HRS OF GUSTY
NW WINDS IN THE MTNS.

KEPT SOME MINOR FOG ISSUES AFTER MIDNIGHT IN LWB BUT KEPT IT OUT ELSEWHERE.

FOR MONDAY...NOT CONFIDENT ON THE FORECAST BUT WOULD NOT BE
SURPRISED FOR ANOTHER COMPLEX OF STORMS TO MOVE IN SOMETIME
BETWEEN DAWN AND MID AFTERNOON. OUTSIDE OF THIS IT WILL BE VFR.

EXECT MAINLY VFR CONDITIONS THROUGH FRIDAY... THOUGH WILL LIKELY
SEE MORE AREAS OF MVFR/IFR VISIBILITY DUE TO FOG EARLY EACH
MORNING FROM TUESDAY ONWARD...ESPECIALLY AT KLWB AND KBLF.
ALSO...EXPECT TO SEE AN UPTICK IN AFTERNOON CONVECTION AND
ASSOCIATED SUB-VFR CONDITIONS AS THE UPPER LEVEL HIGH PRESSURE
SYSTEM GRADUALLY WEAKENS AND DRIFTS WESTWARD TOWARD THE LOWER-MID
MS VALLEY. TERRAIN- INDUCED AFTERNOON CONVECTION CURRENTLY
ANTICIPATED MONDAY- FRIDAY.

&&

.CLIMATE...
RECORD HIGH BROKEN TODAY JULY 1ST FOR BLF WITH 90...WHICH BREAKS
THE OLD RECORD OF 88 IN 2005.

RECORD HIGHS:

FOR MONDAY/2ND
BLACKSBURG 95/1954
BLUEFIELD  87/2011
DANVILLE 100/1954
LYNCHBURG 99/1898
ROANOKE 100/1954

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB/WP
NEAR TERM...DS/KK/WP
SHORT TERM...JH
LONG TERM...JH
AVIATION...KK/WP
CLIMATE...
Hazardous weather outlook, Jul 1, 11:46 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 PM EDT SUN JUL 1 2012

NCZ001>006-018>020-VAZ007-009>019-022>024-032>035-043-044-WVZ042>044-
030400-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-MERCER-SUMMERS-
MONROE-
1146 PM EDT SUN JUL 1 2012

...SEVERE THUNDERSTORM WATCH 452 IN EFFECT UNTIL 2 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THESE STORMS MAIN THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD.
QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ045>047-058-059-030400-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1146 PM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS OVERNIGHT
WITH DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD.
QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ045-030400-
BATH-GREENBRIER-
1146 PM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STRONG TO SEVERE...MAINLY AFTERNOON AND
EVENING THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD.
QUARTER-SIZED HAIL...DAMAGING WINDS GUSTS...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 11:03 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 PM EDT SUN JUL 1 2012

VAZ020-020330-
BATH VA-
1103 PM EDT SUN JUL 1 2012

...STRONG THUNDERSTORMS WILL AFFECT BATH COUNTY...

AT 1059 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 18 MILES
NORTHEAST OF MARLINTON TO 6 MILES SOUTHEAST OF MARLINTON...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR MOUNTAIN GROVE AROUND 1115 PM AND WARM
SPRINGS AROUND 1130 PM.

LAT...LON 3822 7970 3821 7960 3820 7958 3799 7978
      3812 7995 3813 7995 3815 7992 3818 7992
      3827 7981 3827 7978

DS
Local storm report, Jul 1, 11:34 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1134 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     RICHLANDS               37.10N 81.80W
07/01/2012                   TAZEWELL           VA   LAW ENFORCEMENT

            THE TAZEWELL COUNTY SHERIFFS OFFICE HAS REPORTED MULTIPLE
            TREES BLOWN DOWN IN THE COMMUNITY OF RICHLANDS.

1105 PM     TSTM WND DMG     TAZEWELL                37.12N 81.52W
07/01/2012                   TAZEWELL           VA   LAW ENFORCEMENT

            THE TAZEWELL COUNTY SHERIFFS OFFICE HAS REPORTED MULTIPLE
            TREES BLOWN DOWN IN THE COMMUNITY OF TAZEWELL.

&&

16
Local storm report, Jul 1, 11:49 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1149 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TSTM WND DMG     2 NNE SALTVILLE         36.89N 81.75W
07/01/2012                   SMYTH              VA   EMERGENCY MNGR

            TREES DOWN NEAR SALTVILLE ON HWY 107 AND ON EAST MAIN
            STREET

&&

MBS
Special weather statement, Jul 2, 12:00 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 AM EDT MON JUL 2 2012

VAZ011-018>020-023-WVZ043>045-020430-
ALLEGHANY VA-BATH VA-BOTETOURT VA-CRAIG VA-GILES VA-GREENBRIER WV-
MONROE WV-SUMMERS WV-
1200 AM EDT MON JUL 2 2012

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BATH...BOTETOURT...
CRAIG...GILES...GREENBRIER...MONROE AND SUMMERS COUNTIES...

AT 1159 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
EAST OF NEOLA TO PIPESTEM...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR CALLISON AROUND 1205 AM...INGALLS FIELD
AROUND 1210 AM...DOUTHAT STATE PARK AROUND 1215 AM...MONCOVE LAKE
STATE PARK AROUND 1220 AM...POTTS CREEK AROUND 1225 AM AND WAITEVILLE
AROUND 1230 AM.

LAT...LON 3785 7962 3779 7965 3736 8059 3759 8109
      3764 8107 3806 8000

DS
Local storm report, Jul 2, 12:12 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 AM EDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     5 E NARROWS             37.33N 80.74W
07/01/2012                   GILES              VA   EMERGENCY MNGR

            WIRES DOWN ON MAPLE AVENUE

&&

MBS
Local storm report, Jul 2, 12:20 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     2 NE DUBLIN             37.14N 80.68W
07/02/2012  M64 MPH          PULASKI            VA   AWOS

            AT NEW RIVER VALLEY AIRPORT.

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:43 PM EDTSpecial Weather StatementRNKTazewell62 min
Jul 1, 10:53 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell67 min
Jul 1, 11:03 PM EDTSpecial Weather StatementRNKBath27 min
Jul 1, 11:20 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 1 more55 min
Jul 1, 11:33 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth57 min
Jul 1, 11:44 PM EDTSevere Thunderstorm WarningRNKFloyd, Giles, Montgomery, Pulaski, City of Radford61 min
Jul 1, 11:57 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Patrick, Pulaski, Wythe and 1 more63 min
Jul 2, 12:00 AM EDTSpecial Weather StatementRNKAlleghany, City of Covington30 min
Jul 2, 12:58 AM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem32 min
Jul 2, 12:58 AM EDTSevere Thunderstorm WarningRNKPatrick62 min
Jul 2, 1:12 AM EDTSevere Thunderstorm WarningRNKFranklin, Halifax, Henry, Patrick, Pittsylvania, City of Danville and 1 more93 min
Jul 2, 5:53 PM EDTSpecial Weather StatementRNKBuckingham22 min
Jul 2, 6:11 PM EDTSpecial Weather StatementRNKAppomattox34 min
Jul 2, 6:36 PM EDTSpecial Weather StatementRNKAppomattox9 min
Jul 2, 6:43 PM EDTSevere Thunderstorm WarningRNKAppomattox62 min
Jul 2, 7:04 PM EDTSpecial Weather StatementRNKCharlotte26 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.